Thunderstorm Wind, Custer
- When
- September 19, 3:30 PM MST
- Where
- Custer County, 22 mi W of Custer
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.767, -104.033
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 19, 2:00 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SUN SEP 19 2004 .DISCUSSION...20Z SURFACE ANALYSIS PLACES LOW PRESSURE CENTER OVER WESTERN WYOMING WITH FRONTAL BOUNDARY EXTENDING EAST TO NORTHEASTERN WYOMING...THEN NORTHEAST INTO NORTHWESTERN NORTH DAKOTA. FRONTAL BOUNDARY HAD DROPPED SOUTHWARD AS COLD FRONT THIS MORNING...AND IS CURRENTLY BEING NUDGED BACK TO THE NORTH AS A WARM FRONT AS STRONG SOUTHERLY WINDS INCREASE LOW LEVEL WARM ADVECTION ACROSS THE REGION. TIGHT SURFACE PRESSURE GRADIENT WAS PRODUCING VERY WINDY CONDITIONS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. WINDY CONDITIONS WILL CONTINUE INTO THE EVENING HOURS...AND SHOULD GRADUALLY DIMINISH LATE THIS EVENING...FALLING BELOW ADVISORY CRITERIA BY MIDNIGHT. HAVE CONTINUED WIND ADVISORY IN THOSE AREAS FOR THIS EVENING. WATER VAPOR IMAGERY SHOWS JET STREAK HAS ROUNDED THE BASE OF THE UPPER TROUGH OVER THE WESTERN US AND IS CURRENTLY STEAMING TOWARD THE NORTHERN PLAINS INCREASING SYNOPTIC LIFT OVER THE AREA AND LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. IN PREVIOUS MODEL RUNS...THE GFS WAS MOVING THE UPPER TROUGH THROUGH FASTER THAN THE GFS...NOW ON THE 12Z RUNS...THE ETA IS DIGGING A CLOSED LOW FURTHER SOUTH THAN THE GFS AND IS SLOWER THAN THE GFS IN BRINGING THE UPPER TROUGH THROUGH. 12Z ETA SOLUTION WOULD BE WARMER AND WETTER THAN THE 12Z GFS. 06Z GFS WAS THE CONSENSUS CHOICE OVERNIGHT AND STILL REPRESENTS A COMPROMISE BETWEEN THE NEW ETA AND GFS RUNS. LOW PRESSURE CENTER SCOOTS ALONG THE COLD FRONT INTO CENTRAL ND BY 12Z MONDAY...DRAGGING THE SURFACE BOUNDARY SOUTH AS A COLD FRONT. EXPECT A CHANCE OF TSRA ALONG THE COLD FROTN AS IT DROPS SOUTH...WITH POPS INCREASING ON MONDAY NIGHT AS SYNOPTIC SUPPORT INCREASES MID LEVEL FRONTOGENESIS. MONDAY NIGHT THROUGH WEDNESDAY...HAVEN/T MADE ANY SIGNIFICANT CHANGES TO THESE PERIODS TO AVOID FLIP FLOPPING AND TO WAIT FOR THE MODELS TO COME INTO BETTER AGREEMENT. CURRENT THINKING IS THAT THE UPPER LOW WILL CLOSE OFF OVER THE CENTRAL ROCKIES AND WILL TRACK SLOWLY NORTHEAST. THE BEST CHANCE OF RAIN WILL BE MONDAY NIGHT AS ANOTHER LOW MOVES UP COLD FRONT AND LIFTS MOISTURE OVER SFC-700MB BAROCLINIC ZONE. MUCH COOLER TEMPERATURES ARE EXPECTED WITH READINGS STRUGGLING OUT OF THE 50S FOR TUESDAY. THURSDAY THROUGH SUNDAY WILL FEATURE DRY WEATHER AND AND MORE SEASONABLE TEMPERATURES. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...WIND ADVISORY THIS EVENING FOR SDZ032-043>044-046>047-049. .WY...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 615 AM MDT SUN SEP 19 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 615 AM MDT (715 AM CDT) SUN SEP 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BE NEAR THE REGION TODAY...PROVIDING THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE REGION MONDAY CREATING SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422442, 5422443.